Side Effects and Risks of Snorting Vyvanse

Vyvanse is a prescription medication that treats symptoms of attention deficit hyperactivity disorder (ADHD). Many prescription stimulants, including Vyvanse, have the potential for misuse and addiction.

Some people may attempt to snort Vyvanse to get stronger or quicker effects. Snorting Vyvanse is a form of stimulant abuse, and it could be a sign of substance use disorder (SUD).

This article will explore the effects and risks of snorting Vyvanse. You will learn how to identify signs of Vyvanse addiction and where to find effective treatment.

Contact The Best Treatment specialists now to learn about our treatment programs. Our intake staff can answer questions, recommend care, and verify your insurance before scheduling an appointment. Take the first step of your recovery journey by contacting us today.

What is Vyvanse?

Vyvanse is the brand name for a drug called lisdexamfetamine dimesylate. It is a prescription stimulant medication used to treat ADHD and binge eating disorder.

Many stimulant drugs, including Vyvanse, pose the risk of misuse and addiction. The Drug Enforcement Agency (DEA) classifies Vyvanse as a Schedule II drug. This means it carries a risk for addiction but has a known medical use.

Can You Snort Vyvanse?

Misusing Vyvanse increases the risk of unwanted side effects and physical dependence. Vyvanse misuse includes:

  • Taking higher doses than prescribed
  • Taking Vyvanse more frequently than prescribed
  • Using it for a longer period than prescribed
  • Taking it differently than prescribed, such as snorting it instead of taking it by mouth

People who misuse prescription stimulants like Adderall and Ritalin (other ADHD medications) may snort them. Snorting medications may cause quicker or more intense effects.

However, Vyvanse is different from other ADHD medications, including Adderall and Ritalin. Snorting Vyvanse does not change the way the drug works. Studies show that Vyvanse users experienced the same effects by snorting the drug as those who took it orally, as prescribed.

Snorting Vyvanse may not produce faster or more potent effects. However, it can lead to physical damage, including:

  • Inflammation of the nasal passages and sinuses
  • Reduced sense of smell
  • Nosebleeds
  • Damage or perforation of the nasal septum
  • Difficulty swallowing
  • Damage to the mucus membranes in the nose
  • Dry or hoarse voice

Snorting this prescription medication could indicate that you are addicted to Vyvanse. It is crucial to seek addiction treatment as soon as you recognize a problem.

Vyvanse Abuse and Addiction

Vyvanse is a stimulant medication. It increases central nervous system (CNS) activity. People who take Vyvanse as prescribed have a low risk of severe side effects or complications.

However, people who abuse Vyvanse may experience unwanted, dangerous side effects, including:

  • Difficulty falling or staying asleep
  • Excessive sweating
  • Dizziness
  • Tremors or shaking
  • Headaches
  • Chest pain
  • Breathing problems
  • Nausea
  • Vomiting
  • Loss of appetite with weight loss
  • Diarrhea
  • Constipation
  • Dry mouth
  • Increased heart rate
  • Trouble with speaking
  • Swelling in the face
  • Motor or verbal tics
  • Vision problems
  • Bluish lips, fingers, and toes
  • Seizures

Vyvanse abuse may also lead to life-threatening cardiovascular problems, including:

  • Heart attack
  • Stroke
  • Sudden death

Abusing Vyvanse may worsen some mental health conditions. Misusing Vyvanse may result in:

  • Anxiety
  • Paranoia
  • Mood changes
  • Aggression
  • Hallucinations

People who abuse Vyvanse may experience an overdose. Symptoms of a Vyvanse overdose include:

  • Dizziness
  • Fainting
  • Confusion
  • Hostility
  • Severe anxiety
  • Panic
  • Psychosis
  • Weakness
  • Diarrhea
  • Nausea and vomiting
  • Heavy sweating
  • Difficulty breathing
  • Loss of consciousness

A Vyvanse overdose is a life-threatening medical emergency. If you or someone near you exhibits symptoms of an overdose, call 911 immediately. Wait with the person until EMS arrives.

Prescription drug abuse is a serious, complex condition. It is important to seek treatment as soon as possible so that you can begin your recovery journey.

Treatment for Vyvanse Addiction

The first step toward getting help for Vyvanse addiction is to recognize a problem. Some common signs of Vyvanse addiction include:

  • Using more Vyvanse than prescribed
  • Spending a lot of time and effort getting and using Vyvanse
  • Neglecting relationships, work, responsibilities, and hobbies
  • Exhibiting unexpected behaviors or mood changes
  • Experiencing withdrawal symptoms if they stop taking Vyvanse

If someone snorts Vyvanse, you may notice a powdery substance on their hands, face, or clothing. They may have nosebleeds or sinus damage.

Treatment for Vyvanse addiction may begin with a medically-supported detox program. During detox, mental health and medical specialists provide treatment to keep people safe and comfortable. Detox treatment may include:

  • Medications to reduce withdrawal symptoms
  • Mental health treatment
  • Emotional support, including counseling and group therapy
  • Round-the-clock access to medical and mental health care

After completing detox, a comprehensive treatment program can give people the tools and treatment they need to address the physical, behavioral, and emotional aspects of their substance use.

Treatment plans may include:

  • Individual, group, and family therapy
  • Behavioral therapies
  • Medications
  • Mental health treatment
  • Exercise, nutrition support, mindfulness, and other holistic therapies
  • Relapse prevention education
  • Aftercare planning

Find Help Now

Effective, comprehensive treatment programs and support are available at The Best Treatment. Contact our specialists now to explore your treatment options and schedule an intake assessment.

Medically Reviewed: September 25, 2019

Dr Ashley

Medical Reviewer

Chief Editor

About

All of the information on this page has been reviewed and verified by a certified addiction professional.

Dr Ashley Murray obtained her MBBCh Cum Laude in 2016. She currently practices in the public domain in South Africa. She has an interest in medical writing and has a keen interest in evidence-based medicine.


All of the information on this page has been reviewed and verified by a certified addiction professional.